Alert archive / California / Red Flag Warnings in 2018

Red Flag Warning 33, NWS Medford, OR

November 9, 2018Siskiyou County, California

NWS Medford, OR issued this red flag warning at Nov 9, 2018, 2:03 PM PST for Siskiyou County, California. It took effect at Nov 10, 2018, 10:00 PM PST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 9, 2018, 2:03 PM PST (22:03 UTC)
In effect from
Nov 10, 2018, 10:00 PM PST
Expired
Nov 11, 2018, 1:00 PM PST
In force
15 hr
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2838 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-94 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

403 
WWUS86 KMFR 092203
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
203 PM PST Fri Nov 9 2018

...GUSTY EAST WINDS AND LOW RELATIVE HUMIDITY SATURDAY EVENING 
THROUGH EARLY AFTERNOON SUNDAY...

Gusty east winds and low humidity will occur across the higher 
terrain Saturday evening through early afternoon Sunday. This 
will contribute to significant spread of new and existing fires.

CAZ280-101500-
/O.UPG.KMFR.FW.A.0025.181111T0600Z-181112T0000Z/
/O.NEW.KMFR.FW.W.0033.181111T0600Z-181111T2100Z/
Western Klamath National Forest-
203 PM PST Fri Nov 9 2018

...RED FLAG WARNING IN EFFECT FROM 10 PM SATURDAY TO 1 PM PST
SUNDAY FOR GUSTY EAST WINDS AND POOR HUMIDITY...

The National Weather Service in Medford has issued a Red Flag
Warning, which is in effect from 10 PM Saturday to 1 PM PST
Sunday. The Fire Weather Watch is no longer in effect. 

* Impacts: Significant spread of new and existing fires. 

* Affected area: Fire zone...280, mainly across the higher 
  terrain and where east winds can channel.
 
* Counties affected: Western Siskiyou. 

* Wind: East 10 to 20 mph with gusts up to 30 mph.

* Overnight humidity: 15 to 35 percent.

* Daytime humidity: 5 to 15 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now, or will shortly. A combination of strong
winds and low relative humidity will create extreme fire growth 
potential.

&&

$$

Stavish

Visit us at www.weather.gov/medford
4 follow-up statements
489 
WWUS86 KMFR 101456
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
656 AM PST Sat Nov 10 2018

...GUSTY EAST WINDS AND LOW RELATIVE HUMIDITY THIS EVENING THROUGH
EARLY SUNDAY AFTERNOON...

Gusty east winds and low humidity will occur across the higher
terrain this evening through early Sunday afternoon. This will 
contribute to significant spread of new and existing fires.

CAZ280-110300-
/O.CON.KMFR.FW.W.0033.181111T0600Z-181111T2100Z/
Western Klamath National Forest-
656 AM PST Sat Nov 10 2018

...RED FLAG WARNING IN EFFECT FROM 10 PM TODAY TO 1 PM PST SUNDAY 
FOR GUSTY EAST WINDS AND POOR HUMIDITY...

The National Weather Service in Medford has issued a Red Flag
Warning, which is in effect from 10 PM today to 1 PM PST Sunday. 

* Impacts: Significant spread of new and existing fires. 

* Affected area: Fire zone...280, mainly across the higher 
  terrain and where east winds can channel.
 
* Counties affected: Western Siskiyou. 

* Wind: East 10 to 20 mph with gusts up to 30 mph.

* Overnight humidity: 15 to 35 percent.

* Daytime humidity: 5 to 15 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds and low relative humidity will create extreme fire growth
potential.

&&

$$


Visit us at www.weather.gov/Medford
543 
WWUS86 KMFR 102344
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
344 PM PST Sat Nov 10 2018

...GUSTY EAST WINDS AND LOW RELATIVE HUMIDITY THIS EVENING THROUGH
EARLY SUNDAY AFTERNOON...

Gusty east winds and low humidity will occur across the higher
terrain this evening through early Sunday afternoon. This will
contribute to significant spread of new and existing fires.

CAZ280-111200-
/O.CON.KMFR.FW.W.0033.181111T0600Z-181111T2100Z/
Western Klamath National Forest-
344 PM PST Sat Nov 10 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
1 PM PST SUNDAY FOR EAST WIND WITH POOR OVERNIGHT RH RECOVERY FOR
FIRE WEATHER ZONE 280...

* Impacts: East winds, poor relative humidity recovery, and high
  fire danger will likely contribute to a significant spread of  
  new and existing fires.

* Affected area: In Northern CA...Fire Weather Zone 280, across 
  the higher terrain and where east winds can channel.

* Counties affected: 
  In Northern CA...Siskiyou.

* Wind: East 15 to 25 mph with gusts up to 35 mph.

* Overnight humidity: 15 to 35 percent.

* Daytime humidity: 5 to 15 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds and low relative humidity will create extreme fire growth
potential.

&&

$$


Visit us at www.weather.gov/Medford
677 
WWUS86 KMFR 111151
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
351 AM PST Sun Nov 11 2018

CAZ280-112100-
/O.CON.KMFR.FW.W.0033.000000T0000Z-181111T2100Z/
Western Klamath National Forest-
351 AM PST Sun Nov 11 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON FOR FOR EAST WIND WITH POOR OVERNIGHT RH RECOVERY FOR
FIRE WEATHER ZONE 280...

* Impacts: East winds, poor relative humidity recovery, and high
  fire danger will likely contribute to a significant spread of  
  new and existing fires.

* Affected area: In Northern CA...Fire Weather Zone 280, across 
  the higher terrain and where east winds can channel.

* Counties affected: 
  In Northern CA...Siskiyou.

* Wind: East 15 to 25 mph with gusts up to 35 mph.

* Overnight humidity: 15 to 35 percent.

* Daytime humidity: 5 to 15 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds and low relative humidity will create extreme fire growth
potential.

&&

$$


Visit us at www.weather.gov/Medford
536 
WWUS86 KMFR 112104
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
104 PM PST Sun Nov 11 2018

CAZ280-112215-
/O.EXP.KMFR.FW.W.0033.000000T0000Z-181111T2100Z/
Western Klamath National Forest-
104 PM PST Sun Nov 11 2018

...RED FLAG WARNING HAS EXPIRED FOR EAST WIND WITH POOR OVERNIGHT
RH RECOVERY FOR FIRE WEATHER ZONE 280...

The Red Flag Warning has expired as gusty east winds on the ridge
tops of western Siskiyou County have decreased below warning 
levels. These winds will remain below warning levels tonight, but
humidity recovery will be poor to moderate again.

$$


Visit us at www.weather.gov/Medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Nov 9, 9:45 AM PST, 4 hours 18 minutes earlier.

Area forecast discussion, Nov 9, 9:45 AM PST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Medford OR
945 AM PST Fri Nov 9 2018

.Updated Aviation Discussion.

.DISCUSSION...It's been a cold, clear morning for most of the
forecast area, with a few exceptions. East of the Cascades,
temperatures dropped to the single digits in some areas, with
Christmas Valley hovering right around 0 degrees Fahrenheit.
Inland valleys west of the Cascades dropped into the 20s. The
Umpqua Basin remains overcast with low clouds which kept
temperatures above 30 degrees... expect clouds to scatter out over
the next few hours. Strong offshore flow driven by a thermal
trough anchored along the coast kept clear skies and overnight
lows above 50 degrees over much of the Coastal Range. Of note,
overnight humidites at several observation sites hovered between
10 and 20 percent humidity overnight, which is extremely dry.

A weak front will pass through from the northwest later today into
tonight, bringing a slight increase in cloud cover and briefly
diminishing the depth of the thermal trough. Winds will shift to
have a stronger onshore component in midlevels, meaning tonight
won't be quite as cold, nor as dry as last night. The current
forecast remains on track, and only minor updates were made in the
near term for the morning forecast package. See previous
discussion for more information.

&&

.AVIATION...For the 09/18Z TAFs...Patchy fog with LIFR ceilings and
visibility remains in the Umpqua Basin, including KRBG. Visible
satellite images in the last few hours has shown little improvement,
therefore have delayed improving conditions until 20z for Roseburg.
It's possible improving conditions could be delayed by an hour or
two longer, but confidence is not high enough to reflect this
thinking in the TAF. Once skies clear out VFR conditions will
continue into this evening, but LIFR ceilings are likely again late
tonight into Saturday morning.

Elsewhere, expect VFR conditions to continue through the TAF period.
-Petrucelli

&&

.MARINE...Updated 800 AM PDT Friday 09 November 2018...Offshore
high pressure and a coastal thermal trough will persist through
Saturday night, producing gusty north winds and steep wind driven
seas across much of the coastal waters. The worst conditions will
occur south of Cape Blanco. Winds and seas will peak tonight into
Saturday. During this time, seas may build further with a mix of
steep to very steep seas possible for areas south of Gold Beach
beyond 10 nm from shore.

The thermal trough will weaken Sunday. Winds and seas will gradually
lower into Sunday afternoon. Some steep seas and small craft
advisory level winds may linger, especially across the outer coastal
waters beyond 10 nm from shore.  Light east to southeast winds and
generally light seas will prevail late Sunday into Monday. Late
Tuesday into Wednesday, a front will approach the waters then
weaken. Behind this front, west swell will build.

&&

.FIRE WEATHER...An extended period of dry weather will persist
through this weekend into at least early next week. Expect periods
of breezy to, at times, strong ENE mid to upper slope/ridge winds,
especially from the Cascades westward along with periods of low to
very low humidity.

Strong drying east to northeast winds peaked late last night over
the Siskiyou Mountains, Kalmiopsis Wilderness and the Coast
Ranges, and have weakened slowly through the early morning hours.
Slater Butte RAWS, a notoriously windy site, once again measured
wind gusts of at least 41 mph, but gusts have dropped to around
30 mph as of this writing. These winds were due to a strong
pressure gradient between a surface high east of the Cascades and
a thermal trough in northern California, but these features have
weakened this morning, so winds have come down a bit. Even so, a
strong subsidence inversion will promote very dry air from the mid
slopes to the ridges, leading to poor RH recovery.

Another upper trough will graze the area tonight into Saturday,
so we should see an uptick in humidity then. But, another strong
surface high will build in east of the Cascades Saturday night
into Sunday with the thermal trough remaining along the coast.
Model guidance continues to indicate a pressure gradient across
the area of about 12-13 mb. This should lead to another round of
east winds/low humidity along and west of the Cascades (mid
slopes/ridges of SW OR/NW CA). After coordination with local land
management partners, and with this most recent bout of drying
winds, it is expected that fire danger will be high in portions of
western Siskiyou County for this next east wind event. As a
result, a Fire Weather Watch remains in effect for the higher
terrain of Fire Zone 280.

High pressure will move onshore Monday into Tuesday, so winds should
ease, but it will remain dry. A weak front may reach the coast next
Wednesday.

-Spilde/BPN

&&

.PREV DISCUSSION... /Issued 209 AM PST Fri Nov 9 2018/

DISCUSSION...Large scale troughing over the CONUS and high
pressure over the eastern Pacific leaves the forecast area under
north to northwesterly flow aloft through at least Saturday. At
the surface, a thermal trough is parked along the coast and this
is resulting in moderate east to northeast winds across the
forecast area.

The prolonged period of easterly winds is resulting in very dry
conditions, and dewpoints have dropped into the single digits over
much of the East Side already this morning, and well into the
low 20s and upper teens for many valley locations west of the
Cascades. This dry air is the limiting factor when it comes to
fog and low clouds this morning, which should be less widespread
than previous nights. Although fog has already started to develop
in some of the coastal valleys and into the Umpqua Basin, areas
that stay fog-free are likely to see temperatures drop
significantly this morning, including the Rogue Valley and the
East Side. Be sure to take precautions for your property, pets,
and livestock for these cold temperatures if you have not done so
already.

A Frost Advisory remains in effect for portions of the Umpqua and
Coquille Basins instead of a Freeze Warning, as fog and low
clouds should keep temperatures a bit warmer in these locations
tonight. There may be some isolated areas that reach freezing
temperatures but confidence is not high enough to issue a Freeze
Warning.

Things won't change much until Saturday when an inside slider moves
by well to the north and east of the area. Conditions will remain
dry, but there will be a slight cooling trend in high
temperatures for Saturday. The thermal trough pattern will return
Saturday night into Sunday, and humidities will struggle to
recover yet again Sunday morning. A Fire Weather Watch has been
issued for this for portions of western Siskiyou County and more
details can be found at RFWMFR and in the Fire Weather discussion
below.

The current pattern of dry conditions, east to northeasterly winds,
warm afternoons, and cold mornings will resume Sunday once the
thermal trough returns and high pressure offshore moves inland
Sunday into Monday. This pattern will remain in place through at
least Tuesday before a weak front moves by and weakens the ridge.
This front won't amount to much really, much like many of the past
several fronts. The GFS keeps the area dry while the EC is more
ambitious with precipitation. Even still, rain will be light and
likely to only occur along the coast and north of the Umpqua
Divide. Once this front passes, we'll be in zonal flow aloft with
the next potential front expected towards the end of next week. At
the moment, it looks like a stronger front than the one expected
Tuesday with more precipitation possible. However, the recent
trend has been for models to weaken these fronts as it gets closer
in time, so confidence is low in any kind of details related to
this system at this time. -BPN/BR-y

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Frost Advisory until 9 AM PST this morning for ORZ021-023.

CA...Fire Weather Watch from Saturday evening through Sunday
     afternoon for CAZ280.

Pacific Coastal Waters...Small Craft Advisory until 4 AM PST Sunday for
     PZZ350-356-370-376.
     Hazardous Seas Watch from late tonight through late Saturday
     night for PZZ376.

MSM/MAP/BPN

Nearby

Red Flag Warnings in California, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.